Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 72, NWS Dodge City, KS

May 15, 1998Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 1998, 3:58 AM CDT for Comanche County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1998, 3:58 AM CDT (08:58 UTC)
Expired
May 15, 1998, 4:45 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3552 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 150858 RRA
SVRDDC
KSC033-150945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 445 AM CDT

* AT 357 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES WEST OF INTERSECTION OF H160/183/1 MOVING
  NORTH AT 40 MPH.

* SOME LOCATIONS AFFECTED
  LAKE COLDWATER               BY 355 AM CDT
  COLDWATER                    BY 357 AM CDT
  WILMORE                      BY 405 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE NOR NO ADVANCED
WARNING.

CICCONE/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:35 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 15, 2:35 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
235 AM CDT FRI MAY 15 1998

05Z ANALYSIS INDICATED COLD FRONT HAD WORKED INTO WESTERN KANSAS JUST
WEST OF GCK WITH A NEW LINE OF SHRA/TSRA FORMING ALONG IT FROM GCK TO
LBL. CONVECTION THAT HAD FORMED EARLIER IN THE EVENING FARTHER EAST WAS
DISSIPATING AS DRY LINE WAS DISSIPATING. CHALLENGE THIS MORNING IS
POSSIBLE CONVECTION ALONG FRONT AS STRONG S/W SEEN ON SATELLITE MOVING
NORTHEAST OUT OF NEW MEXICO IMPINGES ON AND PROPELS FRONT EAST THROUGH
CWA EARLY THIS MORNING. WILL GO WITH AN EARLY PERIOD POP WITH THESE
FEATURES WITH HIGHEST POPS P28 WHERE THEY WILL BE AHEAD OF FRONT
LONGEST AND DECREASE THEM GRADUALLY TO THE WEST. AS FRONT MOVES EAST OF
CWA DURING THE MORNING DRIER DOWNSLOPE NORTHWESTERLY AIR FLOW TAKES
OVER BEHIND FRONT. WITH PLENTY OF SUN...DOWNSLOPE...AND WARM 85H TEMPS
WILL GO ABOVE GUIDANCE ON TEMPS TODAY. WILL MENTION BECOMING WINDY AS
GOOD GRADIENT SETS UP. DONT THINK WIND WILL REACH ADVISORY CRITERIA AS
PROGGED LAPSE RATES ARE NOT IMPRESSIVE.

TRANQUIL WEATHER IS IN STORE FOR THE CWA TONIGHT AND TOMORROW AS HIGH
PRESSURE BUILDS INTO REGION BRINGING STABLE CONDITIONS AND MOSTLY CLEAR
SKIES. RETURN FLOW WILL SET UP ON SATURDAY BUT MOISTURE RETURN WILL NOT
BE SIGNIFICANT PERIOD 3 PER ETA PROGGED SOUNDINGS. GUIDANCE TEMPS ARE
CLOSE TONIGHT AND APPEAR IN BALLPARK. WILL GO LOWER THEN FAN TEMPS ON
SATURDAY WITH SOUTHEAST FLOW AND NOT SIGNIFICANT WAA.

.DDC...TORNADO WATCH 486 TIL 4 AM KSZ031-046-065-066-079-080-
       081-089-090 OR FROM HAYS TO COLDWATER AND POINTS EAST.

PRELIM NUMBERS:

DDC 080/049 085/057 088 200
GCK 082/046 086/055 089 100
EHA 085/047 089/053 091 100
LBL 081/047 086/052 090 100
HYS 080/049 082/052 088 400
P28 085/053 085/054 090 600

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:05 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.